Hail, Custer
- When
- April 10, 3:02 PM CST
- Where
- Custer County, 3.75 mi S of Thomas
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.696, -98.740
MPing report.
Similar to the previous day (9th), northwesterly flow aloft was present across the Southern Plains. A slightly stronger shortwave trough moved from north-to-south across Oklahoma through the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Similar to the previous day (9th), northwesterly flow aloft was present across the Southern Plains. A slightly stronger shortwave trough moved from north-to-south across Oklahoma through the day. A boundary layer characterized by high instability and steep lapse rates lead to multiple storms capable of producing large hail across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 10, 2:43 PM CST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 343 PM CDT Mon Apr 10 2023 ...New LONG TERM... .SHORT TERM... (This evening through Tuesday) Issued at 315 PM CDT Mon Apr 10 2023 Currently, scattered cumulus is developing and increasing across Oklahoma and western north Texas as the atmosphere continues to destabilize during the afternoon. A surface trough is currently positions through north central Oklahoma through western Oklahoma, where along the boundary the highest convective development is ongoing. While vertical development has struggled to mature due to a lack of instability and lift so far, conditions will improve for convective development through the afternoon. With the upper level ridge strengthening over the western US, a shortwave will develop in the upper level flow and move through the region will provide additional support for storms developing the afternoon and evening. With sufficient instability (Surface CAPE 1500-2000 J/kg), sufficient shear (0-6km shear > 30kts), moderate anvil layer flow (~30kts), and an uncapped environment, large hail will be a concern with any storms that develop. In addition, strong to damaging winds will also be possible with some potential for inverted-v soundings. Activity will decrease with the loss of daytime heating. Storms will exit the region from north to south as the upper level cyclone begins shifting to the southeast. Precipitation will end around midnight, and result in a dry overnight and Tuesday. Skies will clear and southerly winds will continue Tuesday. Zwink && .LONG TERM... (Tuesday night through next Sunday) Issued at 343 PM CDT Mon Apr 10 2023 The upper level ridge over the western US will continue to expand and stretch over the central Plains through mid-week. With the ridge to the west and the closed off upper level cyclone drifting to the southeast, conditions will remain fairly calm through the region, with a gradual increase in temperatures, dry conditions, and southerly winds. An upper level trough will begin to move into the western CONUS Wednesday into Thursday, and a more progressive upper level flow will develop. The upper level ridge will move eastward out of the area and the trough will dig through the region Friday night into Saturday, bringing the next best chance of precipitation. Zwink && .AVIATION... (18Z TAFS) Issued at 1218 PM CDT Mon Apr 10 2023 Showers and thunderstorms will likely develop this afternoon and continue through this evening across northern, central, and southwestern OK. Confidence is currently high enough to include tempo groups for TSRA for all but WWR and SPS. The storms should subside shortly after sunset this evening. Some patchy fog can't be ruled out for tomorrow morning but confidence isn't high enough yet to mention in the 18Z TAFs. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 51 73 49 75 / 60 0 0 0 Hobart OK 48 76 48 78 / 20 0 0 0 Wichita Falls TX 52 75 48 77 / 10 0 0 0 Gage OK 46 79 49 82 / 0 0 0 0 Ponca City OK 49 76 49 79 / 30 0 0 0 Durant OK 51 74 49 75 / 0 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...50 LONG TERM....50 AVIATION...03
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1231 PM CDT Mon Apr 10 2023 OKZ004>048-050>052-TXZ083>090-111745- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1231 PM CDT Mon Apr 10 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight .Thunderstorms... Scattered thunderstorms are expected to develop this afternoon and continue through this evening across portions of northern, central, and southwestern Oklahoma. A few severe storms will be possible. Hail up to the size of golf balls and wind gusts up to 70 mph will be the main hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Fire Weather... Much warmer and windy conditions will create elevated to near critical fire weather conditions across portions of western and northwestern Oklahoma Wednesday through Saturday. .Thunderstorms... A storm system will bring a chance of thunderstorms to the area Friday and Saturday. A few severe storms appear possible on Friday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
253 PM CDT Mon Apr 10 2023
OKZ015-017-102030-
Dewey OK-Blaine OK-
253 PM CDT Mon Apr 10 2023
...A strong thunderstorm will impact portions of northwestern Blaine
and southeastern Dewey Counties through 330 PM CDT...
At 253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Canton, moving south at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Watonga, Canton, Longdale, Oakwood, Canton Lake, Eagle City, and Fay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3587 9840 3581 9867 3581 9872 3610 9877
3615 9856
TIME...MOT...LOC 1953Z 344DEG 16KT 3606 9864
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
329 PM CDT Mon Apr 10 2023
OKZ015>017-102115-
Dewey OK-Custer OK-Blaine OK-
329 PM CDT Mon Apr 10 2023
...A strong thunderstorm will impact portions of northeastern Custer,
southwestern Blaine and southeastern Dewey Counties through 415 PM
CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oakwood, moving south at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thomas, Oakwood, Eagle City, and Fay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3596 9873 3595 9854 3564 9848 3567 9885
TIME...MOT...LOC 2028Z 004DEG 14KT 3592 9866
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
329 PM CDT Mon Apr 10 2023
OKZ014-016-021-022-102115-
Roger Mills OK-Washita OK-Beckham OK-Custer OK-
329 PM CDT Mon Apr 10 2023
...A strong thunderstorm will impact portions of northwestern
Washita, southeastern Roger Mills, southwestern Custer and
northeastern Beckham Counties through 415 PM CDT...
At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Foss Reservoir, moving south at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elk City, Burns Flat, Hammon, Canute, and Foss Reservoir.
This includes Interstate 40 between mile markers 35 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3563 9941 3562 9919 3529 9917 3531 9950
TIME...MOT...LOC 2029Z 004DEG 14KT 3556 9932
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BunkerThe Vance AFB radar (KVNX), 128 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
28 hail. Local standard time, as filed.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083575, 1083586, 1083587, 1083588, 1083589, 1083590, 1083591, 1083577, 1083592, 1083579, 1083593, 1083594, 1083595, 1083582, 1083580, 1083581, 1083596, 1083597, 1083598, 1083583, 1083599, 1083602, 1083603, 1083604, 1083605, 1083606, 1083607, 1083578.